South Dakota, 2012

Hail in South Dakota, July 22, 2012

July 22, 2012 · NWS ABR · 6 events in 2 counties and zones

A couple severe thunderstorms brought some large hail up to the size of golfballs to north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple severe thunderstorms brought some large hail up to the size of golfballs to north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 1:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SUN JUL 22 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A COUPLE AREAS OF FOCUS FOR TNT. FIRST A WEAK BOUNDARY IS DROPPING
SOUTH INTO THE NORTHERN CWA LATE THIS AFTERNOON. PER SPC MESO PAGE
THERE IS STILL SOME MLCIN LEFT BUT SUSPECT THAT WILL CONTINUE TO
ERODE THROUGH EARLY EVENING AS DIABATIC HEATING CONTINUES. LATEST
HI RES MODELS HINT THAT A STORM OR TWO MAY FIRE ALONG THIS
BOUNDARY THROUGH EARLY EVENING. DEEP LAYER SHEAR IS SUFFICIENT TO
SUPPORT STORMS BUT LL SHEAR IS VERY WEAK OUTSIDE THE FRONTAL
BOUNDARY. WITH MLCAPE MORE THAN 2K JOULES REGION WIDE...COULD
DEFINITELY SEE A COUPLE STORMS AND PERHAPS EVEN SHORT LIVED
SVR....WITH MOST OF THAT ACTIVITY WANING AFTER HEATING CEASES.

ANOTHER BOUNDARY IS VERY EVIDENT ACROSS SOUTHERN SOUTH DAKOTA PER
RECENT SAT PIX. THIS AREA HOWEVER IS UNDER VERY WARM TEMPERATURES
ALOFT THUS MAKING IT HARD FOR CONVECTION TO GET GOING. MOST OF
THIS AREA MAY HAVE TO WAIT FOR THE DIURNAL LLJ TO KICK IN BEFORE
THERE IS ENOUGH LIFT TO GENERATE ELEVATED CONVECTION.

AND LASTLY FOR TNT IT APPEARS A MID LEVEL WAVE WILL MOVE OUT INTO
THE NORTHERN HIGH PLAINS WITH A GRADUAL EXPANSION OF
SHOWERS/STORMS WEST RIVER LATE TNT. THAT ACTIVITY IS FORECAST TO
SPREAD ACROSS MAINLY NORTHERN SOUTH DAKOTA DURING THE DAY ON
MONDAY. DEPENDING UPON HOW THAT SCENARIO ACTUALLY PLAYS OUT...DAY
TIME HIGHS COULD BE REALLY AFFECTED DUE TO CLOUDS AND POSSIBLE
PCPN. FOR NOW DIDNT STRAY TOO FAR FROM COOLEST GUIDANCE NUMBERS.

FOR MONDAY NIGHT EXPECT MOST OF THE ACTIVITY TO BE OVER EAST
CENTRAL/SOUTHEASTERN SD EAST INTO MN WHERE THE NOCTURNAL LLJ WILL
BE FOCUSED. AFTER LOOKING AT CORFIDI VECTORS AND PWATS...WOULD NOT
BE SURPRISED IF SOME HEFTY RAINFALLS OCCUR OVER THIS GENERAL
VICINITY. SOMETHING FOR LATER SHIFTS TO TAKE A LOOK AT.

FOR LATE TUESDAY INTO TUESDAY NIGHT EXPECT MORE COVERAGE OF STORMS
WITH STRONGER LOOKING WAVE COMING THROUGH THE RIDGE AND CRASHING
MID LEVEL HEIGHTS SIGNIFICANTLY. THERE SHOULD BE ENOUGH DEEP LAYER SHEAR
AND INSTABILITY TO SUPPORT SVR STORMS...PARTICULARLY TUESDAY
EVENING OVER THE NORTHEAST CWA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

MODELS AGREE PRETTY WELL WITH THE EVOLUTION OF THE UPPER LEVEL
FLOW PATTERN ACROSS THE CONUS. THE PERIOD BEGINS WITH AN UPPER
LEVEL CLOSED LOW OVER SOUTHERN SASKATCHEWAN. THIS UPPER LEVEL LOW
AND SURFACE FRONTAL BOUNDARY WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS FOR THE NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY.

BEYOND THURSDAY MODELS ARE SUGGESTING DRY CONDITIONS WILL DEVELOP
ACROSS A LARGE PORTION OF THE REGION AS AN UPPER LEVEL RIDGE
BEGINS TO BUILD. WITH A RELATIVELY GOOD SIGNAL FOR WARMER THEN
AVERAGE TEMPERATURES THROUGH THE WEEKEND...HAVE DECIDE TO NUDGE
HIGHS UP A DEGREE OR SO OVER ALLBLEND.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH MONDAY
AFTERNOON. A COLD FRONT SLOWING SLIDING SOUTHWARD WILL BRING THE
POSSIBILITY FOR THUNDERSTORMS LATER THIS EVENING FOR THE
TERMINALS OF KMBG/KABR. DECIDED TO LEAVE OUT THE MENTION OF
THUNDER IN THE TAFS FOR NOW AND MAKE AMENDMENTS AS NEEDED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 3:41 AM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
441 AM CDT SUN JUL 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
441 AM CDT SUN JUL 22 2012 /341 AM MDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY. THE
BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE NORTH AND
SOUTH DAKOTA BORDER. AN ISOLATED HAIL AND WIND THREAT IS POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE REGION REMAINS IN AN ACTIVE PATTERN WITH SEVERAL CHANCES FOR
THUNDERSTORM DEVELOPMENT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SERR

The radar

The Bismarck radar (KBIS), 112 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Campbell

When
July 22, 3:35 PM CST
Where
Campbell County, 6.72 mi NW of Artas
Measured
1.75 in hail
Reported by
Public
Coordinates
45.940, -99.930

Hail, Campbell

When
July 22, 3:47 PM CST
Where
Campbell County, 6.72 mi NW of Artas
Measured
1.75 in hail
Reported by
Public
Coordinates
45.940, -99.930

Hail, Campbell

When
July 22, 3:54 PM CST
Where
Campbell County, 5.05 mi NW of Artas
Measured
1.25 in hail
Reported by
Public
Coordinates
45.940, -99.880

Hail, Corson

When
July 22, 3:30 PM MST
Where
Corson County, 5.34 mi W of Kenel
Measured
1.25 in hail
Reported by
Public
Coordinates
45.860, -100.460

Hail, Corson

When
July 22, 4:34 PM MST
Where
Corson County, 4.93 mi NNE of Little Eagle
Measured
1.25 in hail
Reported by
Public
Coordinates
45.740, -100.800

Hail, Corson

When
July 22, 5:46 PM MST
Where
Corson County, 14.35 mi SSE of Black Horse
Measured
1 in hail
Reported by
Public
Coordinates
45.520, -101.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402937, 402938, 402939, 402940, 402941, 402942.